The management of hypoglycaemic attacks in dental practices | QCS

The management of hypoglycaemic attacks in dental practices

Dementia Care
January 25, 2017

The second most common medical emergency after simple faints in dental practice is hypoglycaemia. This condition occurs when blood sugar levels fall below 3 mmol per litre. The main symptoms associated with hypoglycaemia are sweating, fatigue and feeling dizzy. The causes of hypoglycaemia include poor medication timing, skipping meals, infection and exercise.

Dental practices have a mandatory requirement to keep medication and equipment to monitor and treat hypoglycaemia. This includes blood glucose monitors, oxygen and masks, glucose tablets, glucogel and glucagon.

If a patient is showing signs of low blood sugar or the results of a blood glucose test are less than 3mmol per litre then the following regime should be adopted. If a patient is conscious and cooperative give them a glucose drink or tablets to chew. If the patient is conscious but uncooperative then administer a tube of glucose gel in the buccal sulcus. If however, the patient is unconscious then call the ambulance and administer glucagon intramuscularly. Glucagon is a hormone which helps to raise blood glucose levels. It is the opposite of insulin which lowers blood glucose levels.

Glucagon kits consist of a vial of 1 mg of freeze-dried glucagon and a syringe containing a 1 ml of diluting solution. The kit should be stored at a temperature of 2–8°C in a refrigerator, but it must not be frozen. If stored in the refrigerator the shelf life from the manufacturer is 36 months. Glucagon kits can be stored outside the refrigerator at a temperature not exceeding 25°C for 18 months provided that the expiry date is not exceeded. It should be stored in the original package in order to protect from light. This is common practice as it needs to be easily accessible for emergency use. However you must be able to demonstrate either when the product was out of refrigerated storage, for example, label the product with the date it was taken out of the fridge or a revised expiry date, or how the product is safe for use, for example by referring to the purchase invoice showing that 18 months has not elapsed from delivery. In addition, if you are storing the glucagon kit in the fridge you must ensure that the fridge is monitored and that weekly checks are carried out to limit the temperature range between 2-8 degrees centigrade. No food items or laboratory items should be stored in the same fridge.

Once glucagon has been administered, oxygen can be given and the patient monitored with special attention to the airway. On recovery, a glucose drink and a complex carbohydrate can be given whilst awaiting the ambulance services.

As always it is better to carry out risk assessments for diabetic patients and a detailed medical history and checking whether patients have eaten before appointments will often prevent problems occurring.

placeholder Image
Raj Majithia

Dental Specialist M.Clin.Dent, FFGDP, BDS, LDSRCS, MJDF (UK), DPDS

Share: 

placeholder Image
April 15, 2024
Whistleblowing in Health and Social Care
Read more
placeholder Image
April 9, 2024
QCS is Heading to the Care Show 2024 in London – Join Us!
Read more
placeholder Image
April 8, 2024
New EHRC Guidance on Menopause in theWorkplace: What Can Employers Do?
Read more